I have had two procedures in the past at Dr. Rassman’s NHI facility. The first about 8 years ago, the second about 6 years ago. I have used Propecia, or Finasteride as a substitute, religiously since before the first procedure.
About a year ago I started to notice substantial thinning in the areas that had become filled in from the procedures. I have assumed this to be loss of original hair. Is it common for Propecia/Finasteride to stop working at some point? Does substituting Finasteride have a negative effect?
Last, I have read that Propecia (Finasteride) dosage can be reduced from 1 mg a day to .2 mg per day with no negative effect, and that it may be possible to take the med every other day. True?
Hair transplants are permanent and lifelong, but those remaining hairs you had in the balding areas (not the transplanted grafts) will continue to fall out. When you have surgery, we transplant the hairs in between any existing hair to blend it in so that if the existing hairs fall out years down the line, you will still have the transplanted hairs to keep things looking natural without an abrupt demarcation.
Propecia is just a brand name for the finasteride (in 1mg dose). There should be no difference between generic and brand name other than possibly the strength in dose of the active ingredient. It’s possible that there are different fillers. Propecia/finasteride does help hold on to the existing thinning hair as long as possible, but eventually your genetic predisposition catches up with you. This does not mean it just stopped working, but rather, you are getting older and your predestined hair loss fate is winning the battle.
The medication is about 70 to 80 percent as effective at half the dose of the recommended 1mg daily, so you can theoretically cut the pill in half (0.5mg) and still see some benefits. There have been some patients who have seen side effects, and cutting the dose in half has allowed them to experience good results without the side effects.